Skip to main content

Advertisement

Hermite–Hadamard type inequalities for n-times differentiable and geometrically quasi-convex functions

Article metrics

  • 593 Accesses

  • 1 Citations

Abstract

By Hölder’s integral inequality, the authors establish some Hermite–Hadamard type integral inequalities for n-times differentiable and geometrically quasi-convex functions.

Background

Let I be an interval on \({\mathbb {R}}=(-\infty ,\infty )\). A function \(f:I\rightarrow {\mathbb {R}}\) is said to be convex if

$$f(\lambda x+(1-\lambda )y)\le \lambda f(x)+ (1-\lambda )f(y)$$
(1)

for \(x,y\in I\) and \(\lambda \in [0,1]\). If the inequality (1) reverses, then f is said to be concave on I.

A function \(f:I\subseteq {\mathbb {R}}_+=(0,\infty )\rightarrow {\mathbb {R}}_+\) is said to be geometrically convex on I if

$$\begin{aligned} f\left(x^\lambda y^{1-\lambda }\right )\le \left[f(x)\right ]^\lambda \left[f(y)\right]^{1-\lambda } \end{aligned}$$

for \(x,y\in I\) and \(\lambda \in [0,1]\).

One of the most famous inequalities for convex functions is Hermite–Hadamard’s inequality: if \(f:I\subseteq {\mathbb {R}}\rightarrow {\mathbb {R}}\) is convex on an interval I of real numbers and \(a,b\in I\) with \(a<b\), then

$$\begin{aligned} f\biggl (\frac{a+b}{2}\biggl )\le \frac{1}{b-a}\int _a^b f(x){{\mathrm{d}}}x \le \frac{f(a)+f(b)}{2}; \end{aligned}$$
(2)

if f is concave on I, then the inequality (2) is reversed.

We now collect several Hermite–Hadamard type integral inequalities as follows.

Theorem 1

(Dragomir and Agarwal 1998) Let \(f:I^\circ \subseteq {\mathbb {R}}\rightarrow {\mathbb {R}}\) be a differentiable mapping on \(I^\circ \) and \(a,b\in I^\circ \) with \(a<b\). If \(|f'|\) is convex on [ab], then

$$\begin{aligned} \biggl |\frac{f(a)+f(b)}{2}-\frac{1}{b-a}\int _a^bf(x){{\mathrm{d}}}x\biggl |\le \frac{(b-a)\bigr [|f'(a)|+|f'(b)|\bigr ]}{8}. \end{aligned}$$

Theorem 2

(Xi and Qi 2013) Let \(f:I \subseteq {\mathbb {R}}_+\rightarrow {\mathbb {R}}\) be a differentiable function on \(I^\circ \) and \(a,b\in I^\circ \) with \(a<b\). If \(|f'|\) is geometrically convex on [ab], then

$$\begin{aligned} \biggl |\frac{1}{\ln b-\ln a}\int _a^b\frac{f(x)}{x}{{\mathrm{d}}}x-f\bigl (\sqrt{a b}\,\bigr )\biggl |\le \frac{\ln b-\ln a}{4}\Bigl \{L\Bigl (\bigl [a|f'(a)|\bigr ]^{1/2},\bigl [b|f'(b)|\bigr ]^{1/2}\Bigr )\Bigl \}^2, \end{aligned}$$

where

$$\begin{aligned} L(u, v)=\frac{u-v}{\ln u-\ln v} \end{aligned}$$

for \(u,v>0\) and \(u\ne v\) is called the logarithmic mean.

Theorem 3

(Dragomir and Agarwal 1998) Let \(f:I^\circ \subseteq {\mathbb {R}}\rightarrow {\mathbb {R}}\) be a differentiable mapping on \(I^\circ \) and \(a,b\in I^\circ \) with \(a<b\). If \(|f'|^q\) for \(q\ge 1\) is convex on [ab], then

$$\begin{aligned} \biggl |\frac{f(a)+f(b)}{2}-\frac{1}{b-a}\int _a^bf(x){{\mathrm{d}}}x\biggl |\le \frac{b-a}{4}\biggl (\frac{|f'(a)|^q +|f'(b)|^q}{2}\biggr )^{1/q} \end{aligned}$$

and

$$\begin{aligned} \biggl |f\biggl (\frac{a+b}{2}\biggr )-\frac{1}{b-a}\int _a^bf(x){{\mathrm{d}}}x\biggl |\le \frac{b-a}{4}\biggl (\frac{|f'(a)|^q +|f'(b)|^q}{2}\biggr )^{1/q}. \end{aligned}$$

Theorem 4

(Kirmaci 2004) Let \(f:I\subseteq {\mathbb {R}}\rightarrow {\mathbb {R}}\) be differentiable on \(I^\circ \) and \(a,b\in I\) with \(a<b\). If \(|f'|^{p/(p-1)}\) for \(p>1\) is convex on [ab], then

$$\begin{aligned} \biggl |f\biggl (\frac{a+b}{2}\biggl )-\frac{1}{b-a}\int _a^bf(x){{\mathrm{d}}}x\biggl |\le \frac{b-a}{16}\biggl (\frac{4}{p+1}\biggl )^{1/p} \biggl \{\Bigr [|f'(a)|^{p/(p-1)}\\ +3|f'(b)|^{p/(p-1)}\Bigl ]^{1-1/p} +\Bigr [3|f'(a)|^{p/(p-1)}+|f'(b)|^{p/(p-1)}\Bigl ]^{1-1/p}\biggl \}. \end{aligned}$$

Corresponding to the concept of geometrically convex functions, the geometrically quasi-convex functions were introduced in Qi and Xi (2014) as follows.

Definition 1

(Definition 2.1 Qi and Xi 2014) A function \(f:I\subseteq {\mathbb {R}}_+\rightarrow {\mathbb {R}}_0=[0,\infty )\) is said to be geometrically quasi-convex function on I if

$$\begin{aligned} f\bigl (x^\lambda y^{1-\lambda }\bigr )\le \sup \{f(x),f(y)\} \end{aligned}$$

for \(x,y\in I\) and \(\lambda \in [0,1]\).

In Qi and Xi (2014), some integral inequalities of Hermite–Hadamard type for geometrically quasi-convex functions were established.

In recent years, some other kinds of Hermite–Hadamard type inequalities were generated. For more systematic information, please refer to Bai et al. (2012), Pearce and Pečarić (2000), Pečarić and Tong (1991), Wang and Qi (2013), Wang et al. (2012), Xi et al. (2012) and related references therein.

The aim of this paper is to find more integral inequalities of Hermite–Hadamard type for n-times differentiable and geometrically quasi-convex functions.

A Lemma

In order to obtain our main results, we need the following Lemma.

Lemma 1

(Wang and Shi 2016) For \(n\in {\mathbb {N}}\), let \(f:I\subseteq {\mathbb {R}}_+\rightarrow {\mathbb {R}}\) be a n-times differentiable function on \(I^\circ \) and \(a,b\in I\) with \(a< b\). If \(f^{(n)}\in L_1([a,b])\), then

$$\begin{aligned}&\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _a^{b}f(x){{\mathrm{d}}}x \\&\qquad = \frac{(-1)^{n-1}(\ln b-\ln a)}{n!}\int _0^1a^{(n+1)t}b^{(n+1)(1-t)}f^{(n)}\bigl (a^tb^{1-t}\bigr ) {{\mathrm{d}}}t. \end{aligned}$$

Remark 1

Under the conditions of Lemma 1, taking \(n=1\), we obtain

$$\begin{aligned} bf(b)-af(a)-\int _a^{b}f(x){{\mathrm{d}}}x = (\ln b-\ln a\bigr )\int _0^1a^{2t}b^{2(1-t)}f'\bigl (a^tb^{1-t}\bigr ) {{\mathrm{d}}}t, \end{aligned}$$

which can be found in Zhang et al. (2013).

Inequalities for geometrically quasi-convex functions

Now we start out to establish some new Hermite–Hadamard type inequalities for n-times differentiable and geometrically quasi-convex functions.

Theorem 5

For \(n\in {\mathbb {N}}\) , suppose that \(f:I\subseteq {\mathbb {R}}_+\rightarrow {\mathbb {R}}\) is a n-times differentiable function on \(I^\circ \) , that \(f^{(n)}\in L_1([a,b])\) , and that \(a,b\in I\) with \(a<b\) . If \(\bigl |f^{(n)}\bigr |^q\) is geometrically quasi-convex on [a,  b] for \(q\ge 1\) , then

$$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\quad \le \frac{(\ln b-\ln a)}{n!}L\bigl (a^{n+1},b^{n+1}\bigr )\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}. \end{aligned}$$

Proof

By the geometric quasi-convexity of \(\bigl |f^{(n)}\bigr |^q\), Lemma 1, and Hölder’s inequality, one has

$$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\quad\le \frac{\ln b-\ln a}{ n!}\int _0^1a^{(n+1)t}b^{(n+1)(1-t)}\Bigr |f^{(n)}\bigl (a^{t}b^{1-t}\bigr )\Bigr |{{\mathrm{d}}}t\\&\quad\le \frac{\ln b-\ln a}{ n!}\biggl [\int _0^1a^{(n+1)t}b^{(n+1)(1-t)}{{\mathrm{d}}}t\biggr ]^{1-1/q}\\&\quad \times \biggl \{\int _0^1a^{(n+1)t}b^{(n+1)(1-t)}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |^q,\bigr |f^{(n)}(b)\bigr |^q\bigr \} {{\mathrm{d}}}t\biggr \}^{1/q}\\&\quad= \frac{(\ln b-\ln a)L\bigl (a^{n+1}, b^{n+1}\bigr )}{ n!}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}. \end{aligned}$$

Theorem 5 is thus proved.\(\square \)

Corollary 1

Under the assumptions of Theorem 5, if \(q=1\), then

$$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\quad \le \frac{\ln b-\ln a}{n!}L\bigl (a^{(n+1)},b^{(n+1)}\bigr )\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}. \end{aligned}$$

Theorem 6

For \(n\in {\mathbb {N}}\), suppose that \(f:I\subseteq {\mathbb {R}}_+\rightarrow {\mathbb {R}}\) is a n-times differentiable function on \(I^\circ \), that \(f^{(n)}\in L_1([a,b])\), and that \(a,b\in I\) with \(a<b\). If \(\bigl |f^{(n)}\bigr |^q\) is geometrically quasi-convex on [ab] for \(q>1\), then

$$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\le \frac{\ln b-\ln a}{n!}\\&\quad \times \Bigl [L\Bigl (a^\frac{q(n+1)-m}{q-1}, b^\frac{q(n+1)-r}{q-1}\Bigr )\Bigr ]^{1-1/q}\bigl [L\bigl (a^m, b^r\bigr )\bigr ]^{1/q} \sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \} \end{aligned}$$

for \(0\le m, r\le (n+1)q\).

Proof

From the geometric quasi-convexity of \(\bigl |f^{(n)}\bigr |^q\), Lemma 1, and Hölder’s inequality, we have

$$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\le \frac{\ln b-\ln a}{ n!}\int _0^1a^{(n+1)t}b^{(n+1)(1-t)}\bigl |f^{(n)}\bigl (a^{t}b^{1-t}\bigr )\bigr |{{\mathrm{d}}}t\\&\le \frac{\ln b-\ln a}{ n!}\biggl [\int _0^1a^{[q(n+1)-m]t/(q-1)}b^{[q(n+1)-r](1-t)/(q-1)}{{\mathrm{d}}}t\biggr ]^{1-1/q}\\&\quad \times \biggl \{\int _0^1a^{mt}b^{r(1-t)}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |^q,\bigr |f^{(n)}(b)\bigr |^q\bigr \} {{\mathrm{d}}}t\biggr \}^{1/q}\\&= \frac{\ln b-\ln a}{n!}\Bigl [L\Bigr (a^\frac{q(n+1)-m}{q-1}, b^\frac{q(n+1)-r}{q-1}\Bigl )\Bigr ]^{1-1/q}\bigl [L\bigl (a^m, b^r\bigr )\bigr ]^{1/q}\\&\quad \times \sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}. \end{aligned}$$

The proof of Theorem 6 is complete. \(\square \)

Corollary 2

Under the conditions in Theorem 6,

  1. 1.

    if \(m=r=0\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\quad \le \frac{\ln b-\ln a}{n!}\Bigl [L\Bigl (a^\frac{q(n+1)}{q-1}, b^\frac{q(n+1)}{q-1}\Bigr )\Bigr ]^{1-1/q}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}; \end{aligned}$$
  2. 2.

    if \(m=r=q(n+1)\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\\&\quad \le \frac{\ln b-\ln a}{ n!}\bigl [L\bigl (a^{q(n+1)}, b^{q(n+1)}\bigr )\bigr ]^{1/q}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}; \end{aligned}$$
  3. 3.

    if \(m=0\) and \(r=q(n+1)\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\le \frac{\ln b-\ln a}{n!}\\&\quad \times \Bigl [L\Bigl (a^\frac{q(n+1)}{q-1}, 1\Bigr )\Bigr ]^{1-1/q}\bigl [L\bigl (1, b^{q(n+1)}\bigr )\bigr ]^{1/q}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}; \end{aligned}$$
  4. 4.

    if \(m=n+1\) and \(r=q(n+1)\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\le \frac{\ln b-\ln a}{n!}\\&\quad \times \bigl [L\bigl (a^{n+1}, 1\bigr )\bigr ]^{1-1/q}\bigl [L\bigl (a^{n+1}, b^{q(n+1}\bigr )\bigr ]^{1/q}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}; \end{aligned}$$
  5. 5.

    if \(m=q(n+1)\) and \(r=0\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\le \frac{\ln b-\ln a}{n!}\nonumber \\&\quad \times \Bigl [L\Bigl (1, b^\frac{q(n+1)}{q-1}\Bigr )\Bigr ]^{1-1/q}\bigl [L\bigl (a^{q(n+1}, 1\bigr )\bigr ]^{1/q}\sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}; \end{aligned}$$
  6. 6.

    if \(m=q(n+1)\) and \(r=n+1\), then

    $$\begin{aligned}&\Biggl |\sum _{k=1}^{n}\frac{(-1)^{k-1}}{k!}\bigl [b^kf^{(k-1)}(b)-a^{k}f^{(k-1)}(a)\bigr ] -\int _{a}^{b}f(x){{\mathrm{d}}}x \Biggl |\le \frac{\ln b-\ln a}{n!}\\&\quad \times \bigl [L\bigl (1, b^{n+1}\bigr )\bigr ]^{1-1/q}\bigl [L\bigl (a^{q(n+1)}, b^{n+1}\bigr )\bigr ]^{1/q} \sup \bigl \{\bigr |f^{(n)}(a)\bigr |,\bigr |f^{(n)}(b)\bigr |\bigr \}. \end{aligned}$$

Conclusion

Our main results in this paper are those integral inequalities of Hermite–Hadamard type in Theorems 5 and 6 and Corollaries 1 and 2.

References

  1. Bai S-P, Wang S-H, Qi F (2012) Some Hermite-Hadamard type inequalities for n-time differentiable (α, m)-convex functions. J Inequal Appl 267:11. doi:10.1186/1029-242X-2012-267

  2. Dragomir SS, Agarwal RP (1998) Two inequalities for differentiable mappings and applications to special means of real numbers and to trapezoidal formula. Appl Math Lett 11(5):91–95. doi:10.1016/S0893-9659(98)00086-X

  3. Kirmaci US (2004) Inequalities for differentiable mappings and applications to special means of real numbers and to midpoint formula. Appl Math Comp 147(1):137–146. doi:10.1016/S0096-3003(02)00657-4

  4. Pearce CEM, Pečarić JE (2000) Inequalities for differentiable mappings with application to special means and quadrature formulae. Appl Math Lett 13(2):51–55. doi:10.1016/S0893-9659(99)00164-0

  5. Pečarić JE, Tong YL (1991) Convex functions, partial ordering and statistical applications. Academic Press, New York

  6. Qi F, Xi B-Y (2014) Some Hermite-Hadamard type inequalities for geometrically quasi-convex functions. Proc Indian Acad Sci Math Sci 124(3):333–342. doi:10.1007/s12044-014-0182-7

  7. Wang S-H, Qi F (2013) Inequalities of Hermite-Hadamard type for convex functions which are n-times differentiable. Math Inequal Appl 16(4):1269–1278. doi:10.7153/mia-16-97

  8. Wang S-H, Shi X-T (2016) Hermite-Hadamard type inequalities for n-times differentiable and GA-convex functions with applications to means. J Anal Number Theory 4(1):15–22. doi:10.18576/jant/040103

  9. Wang S-H, Xi B-Y, Qi F (2012) On Hermite-Hadamard type inequalities for (α, m)-convex functions. Int J Open Probl Comput Sci Math 5(4):47–56. doi:10.12816/0006138

  10. Xi B-Y, Bai R-F, Qi F (2012) Hermite-Hadamard type inequalities for the m- and (α, m)-geometrically convex functions. Aequ Math 84(3):261–269. doi:10.1007/s00010-011-0114-x

  11. Xi B-Y, Qi F (2013) Hermite–Hadamard type inequalities for functions whose derivatives are of convexities. Nonlinear Funct Anal Appl 18(2):163–176

  12. Zhang T-Y, Ji A-P, Qi F (2013) Some inequalities of Hermite–Hadamard type for GA-convex functions with applications to means. Matematiche 68(1):229–239. doi:10.4418/2013.68.1.17

Download references

Authors’ contributions

JZ, FQ, G-CX and Z-LP contributed equally to the manuscript. All authors read and approved the final manuscript.

Acknowledgements

This work was partially supported by the National Natural Science Foundation of China under Grant Nos. 61163034 and 61373067 and by the Inner Mongolia Autonomous Region Natural Science Foundation Project under Grant No. 2015MS0123, China. The authors appreciate anonymous referees for their valuable comments on and careful corrections to the original version of this paper.

Competing interests

The authors declare that they have no competing interests.

Author information

Correspondence to Gao-Chao Xu.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zhang, J., Qi, F., Xu, G. et al. Hermite–Hadamard type inequalities for n-times differentiable and geometrically quasi-convex functions. SpringerPlus 5, 524 (2016) doi:10.1186/s40064-016-2083-y

Download citation

Keywords

  • Hermite–Hadamard type inequality
  • geometrically quasi-convex function
  • Hölder integral inequality

Mathematics Subject Classification

  • Primary 26D15; Secondary 26A51
  • 26B12
  • 41A55
  • 49J52